New Jersey, 2019

Hail and Lightning Strike in New Jersey, December 30, 2019

December 30, 2019 · NWS PHI · 2 events in 1 county or zone

A warm front resided across the Delmarva region for much of the day on December 30. North of the front, surface temperatures were cool, mainly in the 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front resided across the Delmarva region for much of the day on December 30. North of the front, surface temperatures were cool, mainly in the 40s. However, above the stable low level inversion, an area of elevated instability allowed for non-surface based convection to develop. Additional cold air further aloft allowed for a couple of storm cells to produce sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 30, 12:16 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 30, 12:16 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1216 PM EST Mon Dec 30 2019

.SYNOPSIS...
A warm front and an occluding cold front will move across the
area later this afternoon into this evening. An area of low
pressure will develop along these boundaries as they move
across the area, then move northeastward along the New England
coast. High pressure builds to our south for the middle of the
week, before shifting offshore by the end of the week. This will
allow for a frontal system to lift northward across the area
Friday into Friday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
At noon...the sharp temperature contrast between north and south
continues, with the colder temperatures pushing just a little further
south compared to earlier this morning. Southerly winds
continue in the south, with northeast winds north of the warm
front gusting between 20 and 25 mph. A line of showers is moving
into the western sections of the CWA at press time, but no
convection is being reported, and most models suggest no thunder
this afternoon, so thunder has been removed from the weather
grids for the early afternoon update. As the occluded cold front
moves east, and the warm front moves north, the winds could
veer to the south, then southwest, perhaps bumping up the
temperatures just a bit, but since guidance continues to show an
easterly flow north of the fall line, this is what the updated
forecast indicates. Winds may become gusty everywhere until the
main front moves through overnight. High temperatures are
expected in the mid to upper 30s in the far north, and in the
upper 60s to around 70 in the south.

     Prev discussion below:

     At 930 AM...DEOS and NJWxNet stations indicate the warm
front extends from just south of BWI eastward along the Kent-
New Castle County line, then into/through Cumberland and Cape
May counties in southern NJ. Temperatures in Sussex County DE
are currently in the mid 60s, and in the mid 30s in Sussex
County NJ! While some models continue to indicate a northern
progression of this front, current trends suggest otherwise, and
so high temperatures along the fall line have been lowered,
while temperatures in the far south have been increased just a
bit. East to northeast winds north of this front are expected to
gust in the 20 to 25 MPH range today, while south of this front
southerly winds in the 5 to 10 mph range are expected. The
higher gusts should help dissipate some of the fog north of the
warm front by midday, but this situation will be monitored. The
winter weather advisory for freezing rain in the far north has
been cancelled, but a few pockets of freezing rain cannot be
ruled out through mid day at the highest elevations.

     Prev discussion below...

Nearly vertically stacked low pressure over the Midwest
lifts to the northeast today. Some strong shortwave energy
rotating around the low will move into the Appalachians, and a
secondary low will form somewhere over New Jersey by this
afternoon. A warm front developed just south of the
Appalachians, and this front lifts north through the day.

The big question is how far north that warm front will be able
to go, and the models differ as to how for north the front will
be able to progress. Latest NAM keeps the warm front south of a
line from around Philly to off the NJ coast. The GFS is much
more progressive than the NAM, and seems to pull the warm front
north of the Fall Line and even into the Lehigh Valley and
southern Poconos. The difference in temperatures is quite stark,
with highs generally 10- 15 degrees warmer in the GFS compared
to the NAM. The GFS has highs around 50 degrees in the southern
Poconos, and the NAM has highs in the upper 30s in the southern
Poconos. Likewise with Philadelphia. The NAM has Philly around
50 while the GFS has Philly in the low 60s. For Atlantic City,
the NAM has a high in the mid 50s, and the GFS has a high in the
mid 60s.

The problem with this forecast is that a blend will wash out
the features of each, and the forecast could end up too warm in
the southern Poconos and too cold in southern New Jersey and
Delmarva. Based on climatology of how far north warm fronts tend
to track in December, think the best course of action is to
populate along and north of the Fall Line with the NAM MET
guidance, and to populate the area south of the Fall Line with
the GFS MAV guidance. Confidence is low with exactly how far
north the warm front will track, and as a result, there is a
high bust potential for high temps pretty much throughout, but
especially within 20 miles or so of the Fall Line.

For the most part, precip will be rain, but there are still
some issues with the southern Poconos. ASOS temps at 2 meters
are just above freezing at Mount Pocono, but do think temps are
freezing at the ground. Will therefore keep the Winter Weather
Advisory in effect for Carbon, Monroe, and Sussex counties,
mainly for areas above 1500 ft, until 4pm. However, temperatures
may rise above freezing by the middle of the day, and the
Advisory may be able to be cancelled early.

South of the warm front, it will get quite warm in the warm
sector, with highs in the 60s to around 70. Record high today
for Georgetown, DE is 73 set in 1984, and it could come close.

As low pressure moves into Canada, it will drag a cold front
into the region late in the day. With highs in the 60s to around
70 in Delmarva and southern New Jersey, along with dewpoints in
the 50s and 60s, will go ahead and add slight chance for
thunder for a few hours this afternoon. SB CAPE values will be
up to 400 J/kg, so cannot rule out a few rumbles of thunder. SPC
has that portion of the forecast area under a Marginal risk for
severe weather.

Precip remains across the northern half of the forecast area
for most of the day as low pressure develops over the area. The
southern half may end up in a dry slot with PoPs more chance
levels by this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Low pressure over New Jersey pulls out to sea in the evening,
and then the cold front works its way through the region during
the night. CAA will be underway, and lows tonight drop into the
30s and low 40s.

Precip tapers off in the evening from west to east, but some
lingering wintry mix is possible for the southern Poconos
through the overnight hours. Winds shift to the north late in
the evening, and then to the west-northwest towards daybreak.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The extended forecast is relatively quiet until around Friday
with a frontal system the is expected to affect the area.
Otherwise, generally northwest flow dominates the extended
period, with a few slight chances of showers for some areas.

On Tuesday, low pressure that develops near the area on Monday
drifts along the New England coast, before lifting across the
Canadian Maritimes through Wednesday. This will keep a west to
northwest flow across the area Tuesday-Wednesday. There will be
a slight chance of showers across portions of northeast
Pennsylvania and northern New Jersey Tuesday afternoon into
Tuesday evening as a short wave moves across the area and
interacts with an increase in low level moisture and lift due to
a slight increase in lapse rates. Temperatures during the day
Tuesday will be fairly warm so most precipitation will likely be
rain except for higher elevations which would be cool enough
for some snow. As evening falls, temperatures will cool and any
remaining precipitation could change over to snow. Again, it is
only a slight chance of precipitation and may likely be confined
to far northeastern Pennsylvania and northwestern New Jersey.
Another concern Tuesday into Tuesday evening will be wind gusts
as well. Winds will likely gust at least 20-30 mph, with
occasional gusts around 35 mph. The more frequent gusts will
occur during the day and become less frequent overnight, but not
completely drop off everywhere.

Wednesday into Wednesday night are expected to be dry as high
pressure builds to our south Wednesday, but nose its way
northward across much of the east coast by overnight Wednesday.
Winds during the day Wednesday will likely remain gusty 20-30
mph, before diminishing overnight.

On Thursday, the high builds offshore of the southeast coast
ahead of the next storm system. Dry weather will remain through
the day Thursday, but a return flow develops across the area.

Thursday night into Friday is expected to be the next best
chance for precipitation across the area. A frontal system is
expected to be lifting northward out of the Gulf states and
along the east coast overnight Thursday into Friday. A couple of
short waves/vorticity impulses will interact with increasing
moisture and likely lead to a couple of periods of rainfall
during this period.

As we go through Friday night and into the weekend, an area of
low pressure will move through the Great Lakes and across
southeast Canada. This will likely bring a couple of cold fronts
across the east coast with northwest flow dominating during the
weekend. There will be a chance of showers for several periods
over the weekend as several short waves/vorticity impulses
affect the area and interact with a couple of periods of
enhanced moisture.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...IFR/LIFR conditions in -RA/BR/low stratus. Conditions
may improve somewhat at KPHL/KILG/KMIV/KACY this afternoon, but
confidence is low. E-NE winds around 10 kt, though winds may
shift to the S-SE at KMIV/KACY late in the day.

Tonight...Lingering sub-VFR possible, but conditions will
improve to VFR through the night. Winds becoming north in the
evening, then W- NW towards daybreak, generally remaining below
10 kt. Moderate confidence.

Outlook...

Tuesday-Wednesday night...VFR conditions expected. Westerly
wind gusts 20-30 knots at times Tuesday-Wednesday, before
diminishing overnight Wednesday.

Thursday...VFR conditions expected. Winds shift to southwest
during the day.

Thursday night-Friday...Conditions lower overnight Thursday and
continue into Friday with period of rain and drizzle develop.

&&

.MARINE...
A tightening pressure gradient and an easterly low-level jet
increases this morning across far northern new Jersey Atlantic
ocean waters. Gale Warning remains in effect for most of the
day, then SCA conditions expected tonight.

For the rest of the ocean waters, conditions gradually build to
SCA levels for winds and seas today, but SCA conditions in
elevated seas will continue tonight.

Some fog may develop this morning, especially nearshore as
warmer and more humid air moves in behind a warm front.

OUTLOOK...

Tuesday-Wednesday night...Small Craft Advisory conditions
likely develop by the late afternoon and continue through
Wednesday night.

Thursday...Conditions expected to be below advisory levels.

Thursday night-Friday...Conditions expected to remain below
advisory levels for most areas, although winds may approach
advisory levels late Thursday night into Friday morning across
the southern waters.

&&

.TIDES/COASTAL FLOODING...
The persistent east to northeast flow has lead to increased
tidal levels across portions of northern New Jersey coatal line.
Minor coastal flooding is now expected to reach advisory levels
for poritons of Middlesex and Monmouth counties with this
morning's high tide. Winds increase some through the day, but
the evening's astronomical high tide is lower than the
morning's, so it will take more to reach minor flooding. While
spotty minor flooding is possible this evening, water levels are
not expected to reach advisory levels at this time this evening.
So for now, we have issued a Coastal Flood Advisory for
Middlesex and Monmouth counties for this morning into early
afternoon.

By Tuesday morning, wind will have shifted offshore, ending any
coastal flooding threat.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory until 3 PM EST this afternoon for
     NJZ012>014.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 6 PM EST this evening for ANZ431-
     451>455.
     Small Craft Advisory until 6 AM EST Tuesday for ANZ451>453.
     Gale Warning until 7 PM EST this evening for ANZ450.
     Small Craft Advisory until 7 PM EST this evening for ANZ454-
     455.

&&

Synopsis...Robertson
Near Term...Miketta
Short Term...MPS
Long Term...Robertson
Aviation...Meola/MPS/Robertson
Marine...Miketta/MPS/Robertson
Tides/Coastal Flooding...
Hazardous weather outlook, Dec 30, 9:23 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
923 AM EST Mon Dec 30 2019

NJZ001-PAZ054-055-311430-
Sussex-Carbon-Monroe-
923 AM EST Mon Dec 30 2019

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Light freezing rain is possible in the higher elevations through
midday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-015>027-PAZ060>062-070-
071-101>106-311430-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
923 AM EST Mon Dec 30 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ012>014-311430-
Middlesex-Western Monmouth-Eastern Monmouth-
923 AM EST Mon Dec 30 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New Jersey and
northern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-451>455-311430-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
923 AM EST Mon Dec 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450-311430-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
923 AM EST Mon Dec 30 2019

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 30, 2:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 PM EST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             SCIOTA                  40.93N 75.32W
12/30/2019  M0.25 INCH       MONROE             PA   PUBLIC

            PEA SIZE HAIL.

0100 PM     HAIL             STROUD TWP              40.99N 75.22W
12/30/2019  M0.25 INCH       MONROE             PA   PUBLIC

            PEA SIZE HAIL.

0130 PM     HAIL             WANTAGE TWP             41.24N 74.62W
12/30/2019  E0.25 INCH       SUSSEX             NJ   PUBLIC

            HAIL AROUND PEA SIZE.

0227 PM     HAIL             2 N EAST ROCKHILL TWP   40.43N 75.27W
12/30/2019  E0.50 INCH       BUCKS              PA   PUBLIC

            MPING REPORT OF HALF INCH HAIL.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 117 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Morris

When
December 30, 3:05 PM EST
Where
Morris County, 0.52 mi E of Butler
Reported by
Trained Spotter
Coordinates
41.000, -74.340

A house was struck by lightning in Butler. Details of any damage were not available.

Hail, Morris

When
December 30, 3:20 PM EST
Where
Morris County, 0.87 mi NW of Powerville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.930, -74.430

An mPing report of dime size hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863508, 863507.